Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Raleigh, NC

August 17, 2003Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2003, 8:15 PM EDT for Guilford County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 8:15 PM EDT (00:15 UTC)
Expired
Aug 17, 2003, 8:45 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2764 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2764 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 180015
SVRRAH
NCC081-180045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
814 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND EASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS IN THE GREENSBORO AREA...MOVING SOUTHEAST AT 25 
MPH. NICKEL SIZED HAIL AND WIND GUSTS IN EXCESS OF 58 MPH ARE LIKELY 
WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CLIMAX

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM WILL ALSO PRODUCE HEAVY RAINFALL...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO
NOT CROSS FLOODED ROADS.  A FLASH FLOOD WARNING IS ALSO IN EFFECT 
FOR GUILFORD COUNTY UNTIL 915 PM.

LAT...LON 3610 7976 3601 8001 3592 8002 3590 7955
          3616 7953

$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:15 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 17, 8:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT SUN AUG 17 2003

...SEVERE WEATHER AND FLASH FLOODING ONGOING OVER NW PIEDMONT...

GUILFORD... NE DAVIDSON... ALAMANCE AND RANDOLPH COUNTIES ARE
GETTING THE FULL BRUNT OF THE SIGNIFICANT WEATHER AT 815 PM. THIS
ACTIVITY WAS BUILDING SLOWLY S-SE AND WILL AFFECT MUCH OF DAVIDSON
... RANDOLPH... CHATHAM... ALAMANCE... AND POSSIBLY STANLY...
MONTGOMERY... MOORE... LEE COUNTIES THROUGH 1100 PM.

MSAS WAS SHOWING
THE MOST FAVORABLE CONDITIONS OVER THESE AREAS... WITH CONTINUED
SURFACE MOISTURE CONVERGENCE AND STRONG INSTABILITY GRADIENT. THE
MID LEVEL DRYING SEEN ON SATELLITE FEEDING INTO NW NC CONTINUED
TO ENHANCE THE POTENTIAL FOR MICROBURST (WIND DAMAGE) ON A LOCALIZED
BASIS. ANOTHER HAZARD WILL BE FLASH FLOODING WITH THESE STORMS THAT
ARE TENDING TO BACKBUILD UPSTREAM.... THEN TRAIN OVER THE SAME
REGIONS.

UPDATE TO ZONES WILL REFLECT SEVERE THUNDERSTORM WATCH EXPIRATION
AT 800 PM... BUT WILL ENHANCE WORDING TO REFLECT THE CURRENT
WEATHER OVER THE WESTERN PIEDMONT.

.RAH...NONE.

BADGETT
Hazardous weather outlook, Aug 17, 6:12 AM EDT, 14 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE RALEIGH NC
612 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER TODAY.
THE COMBINATION OF SURFACE BOUNDARIES... UPPER LEVEL DISTURBANCES...
ABUNDANT MOISTURE AND AFTERNOON HEATING WILL LEAD TO STRONG
THUNDERSTORMS. SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH
THE MAJOR THREAT BEING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

...ENTER DETAILS HERE...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RHJ

In the hours before

Local storm report, Aug 17, 6:12 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
612 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    RED OAK/DORTCHES          NC   .88 INCH HAIL
08/17/03   NASH                           RED OAK FIRE DEPT REPORTS
                                          NICKLE HAIL AND ESTIMATED
                                          WIND GUSTS TO 60 MPH ON
                                          THARRINGTON RD, MIDWAY
                                          BETWEEN RED OAK AND
                                          DORTCHES.
Special weather statement, Aug 17, 6:30 PM EDT, 1 hour 45 minutes before
NCZ007-008-021>025-038>041-075-076-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS APPROACHING FORSYTH... GUILFORD... AND
ALAMANCE COUNTIES FROM SURRY... STOKES AND ROCKINGHAM COUNTIES...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWARD INTO THE
WINSTON-SALEM... GREENSBORO AND BURLINGTON AREAS BETWEEN 645 PM AND 745
PM. THE STRONGEST THUNDERSTORMS ARE EXPECTED AFFECT AREAS FROM RURAL
HALL AND KERNERSVILLE TO BELEWS LAKE... SUMMERFIELD AND STOKESDALE
BEFORE 700 PM... THEN WINSTON-SALEM... GREENSBORO... AND POSSIBLY
BURLINGTON AND ELON BEFORE 730 PM. FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL FOR 30 TO 45 MINUTES WILL OCCUR. GUSTY WINDS TO 40 MPH CAN
ALSO BE EXPECTED.

IN ADDITION... A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH
800 PM. THESE THUNDERSTORMS HAVE THE POTENTIAL TO STRENGTHEN FOR
ANOTHER HOUR OR SO AS THEY MOVE INTO THE TRIAD AREA FROM THE NORTH. A
WEAKENING TREND IS EXPECTED AFTER 800 OR 900 PM.

SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
WATER AND OFF OPEN FIELDS.

BADGETT
Local storm report, Aug 17, 6:39 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
639 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    5 N NASHVILLE             NC   WIND DAMAGE
08/17/03   NASH                           TREES REPORTED DOWN
                                          BETWEEN CASTALIA AND RED
                                          OAK.
Local storm report, Aug 17, 6:55 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
655 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    CASTALIA                  NC   FLASH FLOODS
08/17/03   NASH                           FLASH FLOODING OVER
                                          NORTHERN NASH COUNTY
                                          INCLUDING CASTALIA ROAD...
                                          WILDLIFE ROAD... AND
                                          LANDFILL ROAD.

PWB
Special weather statement, Aug 17, 7:09 PM EDT, 1 hour 6 minutes before
NCZ007-008-021>025-038>041-075-076-180001-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
709 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS OVER NORTHWEST FORSYTH... AND OVER GREENSBORO...

RADAR AT 709 PM INDICATED STRONG THUNDERSTORMS OVER RURAL HALL AND
STANLEYVILLE... MOVING SOUTHEAST TOWARD WINSTON-SALEM AND KERNERSVILLE.
THESE THUNDERSTORMS WILL AFFECT FORSYTH COUNTY THROUGH 800 PM. OTHER
STRONG THUNDERSTORMS HAD FORMED OVER GREENSBORO AND EXTENDED EAST AND
SOUTHEAST TO FOREST OAKS AND CLIMAX... AND THESE STORMS WILL AFFECT
GUILFORD AND ALAMANCE COUNTIES THROUGH 800 PM. FREQUENT LIGHTNING...
VERY HEAVY RAIN... AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THESE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 800 PM. THESE
THUNDERSTORMS MAY BECOME SEVERE AS THEY AFFECT THE
WINSTON-SALEM... GREENSBORO... AND BURLINGTON AREAS. IN ADDITION...
FLASH FLOODING MAY BECOME A PROBLEM IF THESE STORMS BEGIN TO TRAIN
OVER THE SAME AREAS.

SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM WATER
AND OFF OPEN FIELDS... AND NEVER DRIVE YOUR VEHICLE INTO WATER OF
UNKNOWN DEPTH.

BADGETT
Special weather statement, Aug 17, 7:55 PM EDT, 20 minutes before
NCZ038>040-073-074-180055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
755 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS APPROACHING LEXINGTON... THOMASVILLE... HIGH
ROCK... ARCHDALE... ASHEBORO... AND SLIER CITY FROM THE NORTH...

AT 754 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
MOVING SOUTHEAST AT 15 MPH INTO NORTHERN DAVIDSON... NORTHERN
RANDOLPH... AND ALAMANCE COUNTIES. THESE STORMS WILL AFFECT
LEXINGTON... THOMASVILLE... HIGH ROCK... ARCHDALE... HIGH POINT...
ASHEBORO... AND SILER CITY BETWEEN 755 PM AND 845 PM... WITH
FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. WIND GUSTS TO 45 MPH ARE
ALSO POSSIBLE.

SEEK SHELTER INDOORS UNTIL THESE STORMS PASS THROUGH AND THUNDER IS
NO LONGER HEARD. STAY AWAY FROM TREES DUE TO THE GUSTY WIND AND
THE WET GROUND. FLASH FLOODING MAY BECOME A PROBLEM IF THESE
STORMS PERSIST.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:30 PM EDTFlash Flood WarningRAHDavidson90 min
Aug 18, 4:11 PM EDTSevere Thunderstorm WarningRAHJohnston34 min
Aug 18, 5:45 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Aug 18, 5:54 PM EDTSevere Thunderstorm WarningRAHCumberland36 min
Aug 18, 6:15 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Aug 18, 6:26 PM EDTSevere Thunderstorm WarningRAHHarnett19 min
Aug 18, 6:36 PM EDTSevere Thunderstorm WarningRAHSampson24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.